Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 276, NWS Aberdeen, SD

August 31, 2016McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 31, 2016, 4:21 AM CDT for McPherson County, South Dakota. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2016, 4:21 AM CDT (09:21 UTC)
Expired
Aug 31, 2016, 5:00 AM CDT
In force
39 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County McPherson County, SD

The radar

The Aberdeen radar (KABR), 97 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 4:30 AM CDTHAIL 1.757 E Greenway, SDLOTS OF SMALL HAIL, BUT SOME UP TO THE SIZE OF GOLF BALLS. RELAYED VIA SOCIAL MEDIA.
Aug 31, 4:32 AM CDTHAIL 18 Nne Eureka, SD4-5 DRIFTS OF HAIL WITH SOME QUARTERS. THE DURATION OF THE HAIL EVENT WAS 34 MINUTES.
Aug 31, 5:00 AM CDTHAIL 0.8811 Ne Eureka, SDA LOT OF PEA TO DIME SIZE HAIL FORMED DRIFTS IN THE YARD. SOME HAIL STILL HADN'T MELTED 4 HOURS AFTER IT OCCURRED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2682 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

859 
WUUS53 KABR 310921
SVRABR
SDC089-311000-
/O.NEW.KABR.SV.W.0276.160831T0921Z-160831T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
421 AM CDT WED AUG 31 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 500 AM CDT

* AT 420 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  VENTURIA...OR 9 MILES SOUTHWEST OF ASHLEY...MOVING SOUTHWEST AT 15
  MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHWESTERN MCPHERSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4594 9934 4578 9945 4583 9971 4594 9963
TIME...MOT...LOC 0920Z 031DEG 12KT 4593 9951 

HAIL...1.00IN
WIND...<50MPH
 
$$

WISE
3 follow-up statements
391 
WWUS53 KABR 310934
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
434 AM CDT WED AUG 31 2016

SDC089-311000-
/O.CON.KABR.SV.W.0276.000000T0000Z-160831T1000Z/
MCPHERSON SD-
434 AM CDT WED AUG 31 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR NORTHWESTERN MCPHERSON COUNTY...

AT 434 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
VENTURIA...OR 8 MILES NORTHEAST OF EUREKA...MOVING SOUTHWEST AT 15
MPH.

HAZARD...HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN MCPHERSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4594 9934 4578 9945 4583 9971 4594 9963
TIME...MOT...LOC 0934Z 031DEG 12KT 4589 9954 

HAIL...1.25IN
WIND...<50MPH
 
$$

WISE
501 
WWUS53 KABR 310942
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
442 AM CDT WED AUG 31 2016

SDC089-311000-
/O.CON.KABR.SV.W.0276.000000T0000Z-160831T1000Z/
MCPHERSON SD-
442 AM CDT WED AUG 31 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR NORTHWESTERN MCPHERSON COUNTY...

AT 442 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF EUREKA...MOVING SOUTHWEST AT 15 MPH.

HAZARD...GOLF BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN MCPHERSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4594 9934 4578 9945 4583 9971 4594 9963
TIME...MOT...LOC 0942Z 031DEG 12KT 4587 9956 

HAIL...1.75IN
WIND...<50MPH
 
$$

WISE
339 
WWUS53 KABR 310948
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
448 AM CDT WED AUG 31 2016

SDC089-311000-
/O.CON.KABR.SV.W.0276.000000T0000Z-160831T1000Z/
MCPHERSON SD-
448 AM CDT WED AUG 31 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR NORTHWESTERN MCPHERSON COUNTY...

AT 447 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
EUREKA...MOVING SOUTHWEST AT 15 MPH.

HAZARD...TWO INCH HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN MCPHERSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4594 9934 4578 9945 4583 9971 4594 9963
TIME...MOT...LOC 0947Z 031DEG 12KT 4585 9957 

HAIL...2.00IN
WIND...<50MPH
 
$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:30 AM CDT, 51 minutes earlier.

Area forecast discussion, Aug 31, 3:30 AM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
330 AM CDT WED AUG 31 2016

.SHORT TERM...(Today through Friday)
Issued at 325 AM CDT WED AUG 31 2016

Precipitation chances today, and fire weather on Thursday will be
the forecast concerns.

As of 8Z, a narrow line of convection has developed on the nose
of a weak LLJ and mid level moisture advection. These storms
should continue drifting southward through the morning hours and
mainly impact locations between the James River and Highway 83. As
the LLJ weakens later the morning, convection should dissipate as
well. The rest of the short term portion of the forecast will be
dry. On Thursday the region will be sandwiched between a high
pressure to the east and a low pressure to the west. This region
will see a fairly tight pressure gradient with strong southerly
winds expected. With the winds and a dry airmass over the region,
fire weather will be a concern along and west of the Missouri
River on Thursday. Stronger winds are expected across most of the
CWA on Friday with sustained winds of 30 mph possible. ESRL's
Extreme Percentile indicates winds on Friday will range between
the 90-95th percentile. While the winds will be strong, increasing
LLM should limit fire weather concerns on Friday.

.LONG TERM...(Saturday through Tuesday)
Issued at 325 AM CDT WED AUG 31 2016

Southwest flow aloft with transient shortwave activity will dominate
the extended as a broad upper trough shifts east from the Pac NW to
the Rockies. Coupled with persistent sfc low pressure, this pattern
will bring cooling temperatures and showers and thunderstorms
through the extended period. Temperatures will fall well below
average by Tuesday, with highs in the upper 60s to around 70.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1228 AM CDT WED AUG 31 2016

Expect VFR for all terminals with an east/southeast wind over the
next 24 hours.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Aug 31, 4:17 AM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
417 AM CDT WED AUG 31 2016

SDZ005-006-010-017-018-037-051-010930-
MCPHERSON-BROWN-EDMUNDS-FAULK-SPINK-HAND-BUFFALO-
417 AM CDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH THE
MORNING HOURS. WHILE SEVERE STORMS ARE NOT EXPECTED, SOME
THUNDERSTORMS MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOUTHERLY WINDS OF 20 TO 25 MPH CAN BE EXPECTED ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ003-004-009-015-016-033>036-045-048-010930-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
JONES-LYMAN-
417 AM CDT WED AUG 31 2016 /317 AM MDT WED AUG 31 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOUTHERLY WINDS OF 20 TO 25 MPH WILL COMBINE WITH A DRY AIRMASS TO
PRODUCE HIGH TO VERY HIGH FIRE DANGER THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ039-046-SDZ007-008-011-019>023-010930-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
417 AM CDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:05 PM CDTSpecial Weather StatementABRDewey55 min
Aug 30, 7:12 PM CDTSpecial Weather StatementABRStanley63 min
Aug 30, 7:47 PM CDTSpecial Weather StatementABRFaulk58 min
Aug 31, 5:00 AM CDTSevere Thunderstorm WarningABRMcPherson18 min
Aug 31, 5:20 AM CDTSpecial Weather StatementABRMcPherson55 min
Aug 31, 5:55 AM CDTSpecial Weather StatementABRSpink65 min
Aug 31, 6:20 AM CDTSpecial Weather StatementABRSpink40 min
Aug 31, 6:30 AM CDTSpecial Weather StatementABREdmunds60 min
Aug 31, 6:38 AM CDTSpecial Weather StatementABRCampbell52 min
Aug 31, 6:43 AM CDTSevere Thunderstorm WarningABRCampbell, McPherson47 min
Aug 31, 7:04 AM CDTSpecial Weather StatementABRHand56 min
Aug 31, 7:32 AM CDTSpecial Weather StatementABRCampbell43 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.